Ask an Expert
My son, who is taking Ritalin for his ADHD, is increasingly anxious. Should we change or add to his medication?
Clinical Expert: Ron J. Steingard, MD
Q My 9-year-old son was recently diagnosed with ADHD. He's also anxious, but the neuropsychologist who evaluated him did not think his anxiety rose to a clinical level. He's been doing pretty well on 7.5mg of Ritalin but his anxiety has increased in the last week or so. For example, he confided in me that he sometimes wonders, "What if mommy or daddy is secretly evil?" In the morning he is afraid to go into the hallway lest the cat surprise him. He is insulted easily and often misinterprets things as negative. He frequently explodes in anger or tears. I'm starting to wonder if is a build-up effect of the Ritalin. Should he try a different medication, such as Straterra? Or should we add another med to the Ritalin? I'd love to send him for CBT, I don't think we can afford it (insurance doesn't cover).
The first thing I’d suggest you do is get a psychiatric evaluation to see whether your son does have an anxiety or mood disorder, not uncommon in children who have ADHD. A neuropsych evaluation is designed to identify learning and cognitive disorders, not to diagnose psychiatric problems. ADHD and anxiety both make children prone to tears and outbursts; the diagnosis will suggest the best course of action.
If you’re considering more or different medication for your son, you want to make sure that the person prescribing it is an experienced and knowledgeable mental health professional. Ritalin does not accumulate in the child’s system, and it’s important not to try to diagnose a child on the basis of a few days behavior. But medication isn’t necessarily the best response to what’s bothering him. I know it’s a problem that it often isn’t covered by insurance, but cognitive behavioral therapy is the most effective treatment for mild anxiety.